A Case of Acute Myocardial Infarction during Chemotherapy of Advanced Rectal Cancer

*Yoshiyuki Kashiwagi -  Graduate School of Health Sciences and Welfare, International University of Health and Welfare, Japan
Received: 9 May 2018; Published: 31 Dec 2018.
Open Access
Citation Format:
Article Info
Section: Articles
Language: EN
Full Text:
Statistics: 158 147
Abstract

Background: Cetuximab, irinotecan, levoforinate, and 5-FU (FOLFIRI) are medicines commonly administered to advanced colorectal cancer patients through chemotherapy. Although this regimen is standardized for recurrent metastatic colorectal cancer, the emerging of myocardial infarction is rare.

Purpose: The purpose of this study was to consider the development of myocardial infarction during the chemotherapy of colorectal cancer.

Methods: A retrospective case study was conducted to one patient. An 80-year-old man who developed acute myocardial infarction was in chemotherapy with cetuximab + FOLFIRI with multiple lung metastases after rectal cancer surgery. Data were collected from the patient’s medical and nursing records as well as the physiological function test results.

Results: Three days after the 38th administration, the patient visited an emergency outpatient mainly with complaints of dyspnea and back pain. Electrocardiogram showed that the lower wall infarction was suspected. The patient was transferred to a specialized cardiovascular hospital. Emergency coronary angiography was performed in the diagnosis of acute myocardial infarction, and percutaneous coronary intervention was performed. The patient was discharged on the 10th of disease day.

Conclusion: In this case, it was thought that cetuximab + FOLFIRI synergistically induced hyper thrombogenicity, coronary plaque erosion, and acute myocardial infarction. It may also be necessary for interventions such as monitoring the risks in daily living by the medical care providers and guidance on risk avoidance behaviors.

Keywords
Acute myocardial infarction; chemotherapy; rectal cancer

Article Metrics:

  1. Armstrong, G. (2014). Aging and risk of severe, disabling, life-threatening, and fatal events in the childhood cancer survivor study. J Clin Oncol, 1218-1227.
  2. Elder, R., Neal, C., Davis, B. A., Almes, E., Whitledge, L., & Littlepage, N. (2004). Patient Satisfaction with triage nursing in a rural hospital emergency department. Journal of Nursing Care Quality, 19, 265-268.
  3. Endo, K., Kato, H., & Matsui, R. (2017). Treatment regimens for cancer chemotherapy. Tokyo: Yodosha.
  4. Goto, A., Suzuki, K., Hasegawa, Y., Sukawa, Y., Fujii, K., & Nishimura, S. (2010). Pulmonary embolism during palliative chemotherapy including cetuximab for metastatic colorectal cancer. Jpn J Cancer Chemother, 37(1), 169-171.
  5. Ito, H., & Mukai, M. (2018). Onco-cardiology. Tokyo: Bunko-sha.
  6. Komatsu, Y. (2014). Professional management techniques of gastrointestinal cancers chemotherapy side effect. Tokyo: Medical View.
  7. Laschinger, H. S., Hall, L. M., Pedersen, C., & Almost J. (2005). A psychometric analysis of the patient satisfaction with nursing care quality questionnaire: an actionable approach to measuring patient satisfaction. Journal of Nursing Care Quality, 20(3), 220 -230.
  8. Machials, J. P., Sempoux, C., Scalliet, P., Coche, J. C., & Humblet, Y. (2007). Phase I/II study of preoperative cetuximab, capecitabine, and external beam radiotherapy in patients with rectal cancer. Ann Oncol, 18(4), 738-744.
  9. Minami, M. (2010). Cardiovascular side-effects of modern cancer therapy. Circ J, 1779-1786.
  10. Okamoto, R., & Sasaki, T. (2015). Handbook of Cancer Chemotherapy Side Effects: The Treatment and Prevention Second Edition. Tokyo: Yodosha.
  11. Pore, N., Jiang, Z., Gupta, A., Cerniglia, G., & Kao, G. D. (2006). EGFR tyrosine kinase inhibitors decrease VEGF expression by both hypoxia-inducible factor (HIF)-1-independent and HIF-1-dependent mechanisms. Cancer Res, 66(6), 3197-3204.
  12. Shattell, M. (2004). Nurse-patient interaction: A review of literature. Journal of Clinical Nursing, 13, 714 - 722.
  13. Shirakawa, T., Kusaba, H., Odashiro, K., & Baba, E. (2011). Retrospective study of 8 patients who developed venous thromboembolism during cancer chemotherapy. HEART, 43(7), 1006-1009.
  14. Suzuki, H. (2014). Editorial Comment to Okada’s study. HEART, 46(4), 517-518.
  15. Takahashi, M., Tanaka, Y., Tamura, Y., Yamazoe, M., & Shibata, A. (1999). A case report of simulating acute myocardial infarction associated with cardiotoxicity of anticancer agents. Clinic All-Round, 48(1), 193-196.
  16. Tsutsumi, T., Ozawa, Y., Kawakami, A., Fujii, H., & Asamoto, H. (1990). Acute myocardial infarction induced by lung cancer chemotherapy with cisplatin and etoposide. Jpn J Cancer Chemother, 17(3), 413-417.